Alert archive / Idaho / Flash Flood Warnings in 2009

Flash Flood Warning 38, NWS Pocatello, ID

August 30, 2009Blaine County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 30, 2009, 12:46 PM MDT for Blaine County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2009, 12:46 PM MDT (18:46 UTC)
Expired
Aug 30, 2009, 3:45 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Blaine County, ID

The radar

The Boise radar (KCBX), 142 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 6.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2009-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2009-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPIH 301846
FFWPIH
IDC013-302145-
/O.NEW.KPIH.FF.W.0038.090830T1846Z-090830T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO
1246 PM MDT SUN AUG 30 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN BLAINE COUNTY IN CENTRAL IDAHO...

* UNTIL 345 PM MDT

* AT 1243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
HEAVY RAINFALL FROM A THUNDERSTORM MOVING OVER THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NATIONAL WEATHER SERVICE RADAR INDICATED FLASH FLOODING IS POSSIBLE 
OVER THE CASTLE ROCK BURN AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4375 11457 4377 11438 4360 11437 4357 11457

$$

HANKO
1 follow-up statement
000 
WGUS75 KPIH 302058
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
258 PM MDT SUN AUG 30 2009

IDC013-302145-
/O.CON.KPIH.FF.W.0038.000000T0000Z-090830T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
258 PM MDT SUN AUG 30 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MDT FOR
NORTHWESTERN BLAINE COUNTY...

AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ANOTHER STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN MOVING INTO 
THE WARNING AREA.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL MOVE OVER THE CASTLE
ROCK BURN AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NATIONAL WEATHER SERVICE RADAR INDICATED FLASH FLOODING REMAINS
POSSIBLE OVER THE CASTLE ROCK BURN AREA.

&&

LAT...LON 4375 11457 4377 11438 4360 11437 4357 11457

$$

HANKO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 9:35 AM MDT, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 30, 9:35 AM MDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
935 AM MDT SUN AUG 30 2009

.UPDATE...A FEW UPDATES TO GOING FCST THIS MORNING. CENTER OF
UPPER LOW NOW BETWEEN BOISE AND BAKER THIS MORNING. SHOWERS AND A
FEW THUNDERSTORMS SPREAD ACROSS CENTRAL MTNS. QUITE A BIT OF
CONVETIVE MID CLOUD OVER HIGHER TERRAIN REST OF AREA BUT GOOD
SUNSHINE SHOULD HELP DESTABILIZE AREA FOR LATER TODAY. NAM THIS
MORNING SHOWING BL CAPE VALUES BETWEEN 500 AND 1000 OVER MOST OF
THE AREA. HAVE ADJUSTED POP/WX/QPF GRIDS FOR TODAY...MAINLY TO
ADJUST FOR CURRENT SAT/RADAR TRENDS AND ADDITIONAL INSTABILTY FOR
THIS AFTERNOON AND EVENING. IN ADDITION...HAVE ADDED A FLASH FLOOD
WATCH FOR BLAINE FOR THE CASTLE ROCK FIRE THIS AFTERNOON AND
EVENING GIVEN PRECIPITABLE WATERS .7-.85. CENTER OF UPPER SHOULD
REACH CENTRAL MTNS OVERNIGHT TONIGHT AND WILL MAKE FURTHER
ADJUSTMENTS TO SHORT TERM PENDING TRACK OF SYSTEM AND CONVECTIVE
DEVELOPMENT. DMH

&&

.PREV DISCUSSION... /ISSUED 347 AM MDT SUN AUG 30 2009/

SHORT TERM...TODAY THROUGH TUESDAY.
UPPER LOW IN EASTERN OREGON AND WIDESPREAD SHOWERS AND
THUNDERSTORMS PERSISTED OVERNIGHT IN THE CENTRAL MOUNTAINS.
THROUGH LATE MORNING EXPECT THE CENTRAL MOUNTAINS AND UPPER SNAKE
RIVER HIGHLANDS TO CONTINUE TO RECEIVE SHOWERS AND THUNDERSTORMS
WITH THE MAJORITY OF THE REGION REMAINING DRY THROUGH THE MORNING.
WITH THE INSTABILITY PUSHING EAST AS THE LOW MOVES EAST EXPECT
SCATTERED THUNDERSTORMS EVERYWHERE THIS AFTERNOON WITH CATEGORICAL
PRECIPITATION CHANCES CONTINUING IN THE CENTRAL MOUNTAINS. AS THE
UPPER LOW PUSHES THROUGH SOUTHERN IDAHO OVERNIGHT EXPECT THE BRUNT
OF THE SHOWER ACTIVITY TO PUSH EAST INTO THE SNAKE PLAIN AND UPPER
SNAKE HIGHLANDS WITH WRAP AROUND MOISTURE AND INSTABILITY KEEPING
THE CHANCE OF THUNDERSTORMS GOING THROUGH MONDAY. LOW PUSHES INTO
SOUTHERN MONTANA MONDAY NIGHT AND EXPECT MAINLY DRY WEATHER ON
TUESDAY WITH AN UPPER RIDGE REPLACING THE LOW.
GK

LONG TERM...WEDNESDAY THROUGH NEXT SUNDAY.
UPPER RIDGE OVERHEAD THROUGH WEDNESDAY AND PUSHES EAST THURSDAY.
GFS BRINGS IN NEXT PACIFIC TROF FRIDAY AND COULD SEE A CHANCE OF
SHOWERS AND THUNDERSTORMS AS THE TROF PUSHES EAST THURSDAY INTO
NEXT SUNDAY. SOME SLIGHT TIMING DIFFERENCES ON EUROPEAN AND GFS
MODELS BUT DID NOT GET TOO CUTE WITH THE GRID DEPICTION OF WEATHER
AND KEPT THE THREAT GOING MAINLY IN THE FRIDAY TO SUNDAY PERIOD IN
THE EXTENDED PORTION OF THE FORECAST.
GK

AVIATION...A STRONG LOW PRESSURE SYSTEM POSITIONED OVER NE OREGON
THIS MORNING WAS PRODUCING NUMEROUS THUNDERSTORMS ACROSS THE CNTRL
MOUNTAINS. THE LOW IS EXPECTED TO PROGRESS ESE THROUGH BOISE BEFORE
LIFTING ENE INTO ARCO BY MONDAY MORNING. SUFFICIENT DYNAMICS AND
INSTABILITY WILL ACCOMPANY THE LOW TO PRODUCE NUMEROUS THUNDERSTORMS
THROUGHOUT THE NEXT 24 HOURS. WIDESPREAD VFR CONDITIONS ARE EXPECTED
UNDER MID-LEVEL CLOUD COVER WITH SCT MVFR CIGS IN THUNDERSHOWERS AND
TEMPORARY IFR VISIBILITY IN SHOWERS FOCUSED NEAR KSUN THIS MORNING
AND THEN POTENTIALLY SPREADING INTO THE SNAKE RIVER PLAIN
(KBYI/KPIH/KIDA) BY THIS AFTERNOON/EVE. HUSTON

FIRE WEATHER...A STRONG LOW PRESSURE SYSTEM POSITIONED OVER NE
OREGON EARLY THIS MORNING WAS PRODUCING NUMEROUS THUNDERSTORMS
ACROSS THE CNTRL MOUNTAINS. THE LOW IS EXPECTED TO GRADUALLY MIGRATE
ESE TO BOISE THIS AFTERNOON AND THEN ENE TO ARCO BY MONDAY MORNING
WITH NUMEROUS THUNDERSTORMS ADVANCING OUT AHEAD OF THE LOW.
WIDESPREAD SHOWERS...POTENTIALLY HEAVY AT TIMES WILL ACCOMPANY THE
THUNDERSTORMS ACROSS THE FORECAST AREA. CRITICAL FUELS BELOW 4500
FEET WERE INDICATED FOR ZONES 409 AND 412...THUS A RED FLAG WARNING
WILL BE ISSUED FOR THOSE ZONES FOR THIS AFTERNOON AND EVENING. BY
LATE MONDAY AFTERNOON...THE LOW IS EXPECTED TO LIFT NE INTO
YELLOWSTONE NP AND THEN ACCELERATE EAST THROUGH SRN MONTANA
OVERNIGHT WITH DRIER CONDITIONS OVERSPREADING SRN IDAHO AS A RIDGE
OF HIGH PRESSURE REBOUNDS ACROSS THE AREA. OUR TWO EXTENDED MODELS
ARE SHOWING CONSIDERABLE DISAGREEMENT ON THE EVOLUTION AND SPEED OF
THE NEXT INCOMING PACIFIC STORM SYSTEM...AT THE EARLIEST WE COULD
SEE MORE THUNDERSTORM ACTIVITY BY THURSDAY AFTERNOON OR AT THE
LATEST NEXT SATURDAY. HUSTON

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 3 PM THIS AFTERNOON TO MIDNIGHT MDT
TONIGHT FOR IDZ409-412.

FLASH FLOOD WATCH FROM 3 PM MDT THIS AFTERNOON THROUGH THIS
EVENING FOR IDZ031.

&&
Hazardous weather outlook, Aug 30, 5:30 AM MDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
530 AM MDT SUN AUG 30 2009

IDZ017>025-031-032-311300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
530 AM MDT SUN AUG 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT.  A RED FLAG WARNING IS
IN EFFECT FOR FIRE WEATHER ZONES 409 AND 412 FOR THUNDERSTORMS.  SEE
LATEST BOIRFWPIH FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 2:00 AM MDTSpecial Weather StatementPIHCuster90 min
Aug 30, 4:05 AM MDTRed Flag WarningPIH16 hr
Aug 30, 9:40 AM MDTFlash Flood WatchPIH11 hr
Aug 30, 12:29 PM MDTSevere Thunderstorm WarningPIHBlaine, Custer46 min
Aug 30, 3:28 PM MDTSpecial Weather StatementPIHCuster47 min
Aug 30, 3:47 PM MDTFlash Flood WarningPIHBlaine58 min

Nearby

Flash Flood Warnings in Idaho, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.